Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 1, 2021Mineral County, Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jul 1, 2021, 12:00 PM PDT for Mineral County, Nevada; Alpine County, Mono County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 12:00 PM PDT (19:00 UTC)
Expired
Jul 1, 2021, 2:00 PM PDT
In force
2 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA, Mineral County, NV

The radar

The Reno radar (KRGX), 190 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS85 KREV 011900
SPSREV

Special Weather Statement
National Weather Service Reno NV
1200 PM PDT Thu Jul 1 2021
 
CAZ072-073-NVZ001-003-012100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1200 PM PDT Thu Jul 1 2021

...Thunderstorms are Forming this Morning...

At 1154 AM PDT, Doppler radar was tracking the formation of 
thunderstorms mainly over the terrain of Mono County. Satellite 
shows moderate cumulus that could develop into thunderstorms later 
over terrain from Alpine County across to Walker Lake and areas 
southward. 

Dangerous Lightning, localized heavy rainfall, winds in excess of 40 
mph, and blowing dust will be possible with storms that form today.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Wellington, Tioga Pass, Smith,
Oasis and Benton Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on a lake, leave when thunderstorms form. 


&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3845 11968 3869 11998
      3875 12000 3876 12000 3891 11818 3847 11770
      3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 1854Z 240DEG 49KT 3841 11875 

$$

MB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:58 AM PDT, 9 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 2:58 AM PDT, 9 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 AM PDT Thu Jul 1 2021

.SYNOPSIS...

Above normal temperatures continue into the weekend. Increased
atmospheric moisture will bring elevated chances for showers
and thunderstorms each day through Saturday. Drier air and
westerly breezes look to return next week.

&&

.DISCUSSION...

This forecast will continue to be a carry-over from the previous
forecast with the exception of the thunderstorm chances going
into the Fourth of July holiday weekend. Due to the notion that
much of the wind motions will remain light for the most part,
mostly either diurnal or terrain driven, areas of haze will remain
intact through the morning hours. Once daytime heating gains
momentum going into the late morning hours and thunderstorm
development initiates shortly afterwards, then resident storm
outflows will be the primary wind movers through the afternoon
into the early evening hours. Earlier changes for early next week
that limit precipitation and thunderstorm chances generally to
less than 10%. will remain through this forecast.

* Heat: The region will remain under the influence of high
  pressure. Temperatures will remain elevated above seasonal
  averages through the next week with daily highs in the upper 90s
  to around 100 degrees for western Nevada valleys and upper 80s
  for Sierra valleys. Still hot for summer standards, but not as
  oppressively hot. Overnight temperatures will continue to be
  more reasonable with lows in the low/mid 60s for western nevada
  and upper 40s to around 50 degrees for Sierra valleys.
  Unfortunately, there are no signals suggesting a larger cool-
  down in the near future. Best advice continues to be to follow
  high temperature protocols, know the signs of heat illness, and
  stay hydrated. As always, "Look Before You Lock."

* Thunderstorms: Daily thunderstorm chances continue through the
  weekend with wetter storms possible. PWATs are still projected
  to remain 0.70" and above into Sunday suggesting potential for
  heavier rainfall from stronger storms. However, models are
  showing more limited extent Saturday and Sunday with most storm
  development over the Sierra Front and the convergence zone over
  Mono County, due to weak warming aloft as seen in 500mb
  temperature fields. Continue to have a Plan-B for outdoor
  activities in case storms move into the area. The biggest change
  for the precipitation forecast comes early next week where
  models project a east-west elongation of the ridge effectively
  cutting off the mid level moisture advection over the eastern
  Sierra and western Nevada. Some higher elevations locations in
  southern Mono County could still see an isolated storm or two in
  the afternoon hours. Otherwise mostly storm free skies are
  expected going into next week.

* Smoke/Haze: Fire season is upon us once again. Fires in northern
  California are producing copious amounts of smoke. Wind flow
  will transport smoke and haze into the region mainly north of
  Highway 50 for western Nevada and north of Interstate 80 in the
  Sierra. Fortunately for most locations, the wind flow pattern
  remains relatively weak with lighter than usual afternoon
  breezes. Still, expect some haze in the region today and
  continuing for the next couple of days at a minimum. Locations
  in the Surprise Valley and far northern Washoe County (Vya area)
  could see more smoke than haze as thicker layers will continue
  to drift over that region. Also we will have to watch the latest
  Dotta Fire in eastern Plumas County which could have more
  significant smoke and air quality implications along the Sierra
  Front in the days ahead.

&&

.AVIATION...

The lower-mid levels of the atmosphere (below 25000 feet) have
moistened most areas after thunderstorms the past couple of days
with satellite imagery showing a lot of leftover cloud cover across
the area. For the next couple of days, plenty of moisture and
instability will allow for isolated to scattered showers and
thunderstorms, capable of heavy downpours. Some hail is also
possible along with gusty outflow winds to 40 kts. Best coverage and
heavy rain potential will extend from the eastern Sierra of Mono
County northward to the Tahoe Basin/Sierra Front where brief MVFR
conditions/mt top obscurement could occur in stronger cells.

Smoke and haze will impact portions of northern California and
northern Nevada for the next several days, mainly from the Lava and
Tennant Fires near Mount Shasta in northern California. Depending on
fire activity on the latest Dotta Fire in eastern Plumas County,
winds will become more favorable to transport smoke into the Highway
395 corridor down into Reno, especially we head into the holiday
weekend as more typical late day W-NW winds develop. Hohmann

&&

.FIRE WEATHER...

Thunderstorms chances will continue the next few days before we
transition to a more typical summer pattern late in the holiday
weekend and early next week. Abundant moisture will result in storms
putting down heavy wetting rains in most cases, although a lightning
strike away from storm cores is always possible. The threat for
debris flows on local burn scars will be higher.

By early next week, dry southwest flow returns to the region, with
diminishing chances of thunderstorms, but increased chances for
emergence of hold-over fires from this week's lightning. New fires
are still possible days after the lightning event, especially in the
drought-stricken timber of the Eastern Sierra. -Hoon/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jul 1, 6:49 AM PDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
649 AM PDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       3 NE SPANISH SPRINGS    39.65N 119.69W
06/30/2021  M1.38 INCH       WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL FROM MULTIPLE STORMS 2 PM TO 7
            PM 6/30.

&&

WH
Special weather statement, Jul 1, 12:00 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1200 PM PDT Thu Jul 1 2021

CAZ072-073-NVZ001-003-012100-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1200 PM PDT Thu Jul 1 2021

...Thunderstorms are Forming this Morning...

At 1154 AM PDT, Doppler radar was tracking the formation of
thunderstorms mainly over the terrain of Mono County. Satellite
shows moderate cumulus that could develop into thunderstorms later
over terrain from Alpine County across to Walker Lake and areas
southward.

Dangerous Lightning, localized heavy rainfall, winds in excess of 40
mph, and blowing dust will be possible with storms that form today.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Wellington, Tioga Pass, Smith,
Oasis and Benton Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on a lake, leave when thunderstorms form.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3845 11968 3869 11998
      3875 12000 3876 12000 3891 11818 3847 11770
      3790 11834 3789 11842 3747 11783
TIME...MOT...LOC 1854Z 240DEG 49KT 3841 11875

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:52 PM PDTSpecial Weather StatementREVDouglas, Storey53 min
Jul 1, 4:31 PM PDTSpecial Weather StatementREV44 min
Jul 1, 4:45 PM PDTSevere Thunderstorm WarningREVAlpine45 min

Nearby

Special Weather Statements in California, 2021Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.